A 15-year-old male was brought to the emergency room by paramedics. After school, he and his girlfriend went to a nearby woods to smoke marijuana. His girlfriend had bought it from her usual supplier and he rolled the marijuana cigarette in front of both of them. Both of them commented that the marijuana seemed to look more yellow and smelled slightly different. She took a couple smokes of the cigarette and then he took a couple smokes. He then began to feel strange. He said he began to hear and see things but didn’t know if they were real or not, such as his girlfriend had on clown makeup. He asked his girlfriend to call the ambulance. In the emergency room he was agitated and continued to hallucinate such as seeing the walls move and having the machinery talk to him. He was given lorazepam and Geodone®. The past medical history showed previous cannibis and alcohol abuse. The family history was positive for drug abuse and heart disease. The review of systems was negative.
The pertinent physical exam showed an agitated male with heart rate of 125 beats/minute, blood pressure of 120/65, temperature of 97.2° F and a respiratory rate of 20 breaths/minute. His pupils were 4 mm and reactive. He had a flushed face and trunk. Heart was tachycardic without murmurs. Bowel sounds were present. Neurological examination was normal. He would pick at his clothing or point to objects not present, but these appeared to be consistent with the type of hallucination he was having at the time. The rest of his physical examination was normal. The laboratory evaluation included a complete blood count and metabolic panel which were negative. A drug screen was positive only for cannibis.
The diagnosis of acute hallucinations probably from marijuana contaminated with jimson weed or other substance was made. He was admitted and placed on monitors and over the night he became more lucid and aware of the situation. By morning he was totally coherent and gave a detailed history that was consistent with previous reports. He was evaluated by the chemical dependency team and was referred to outpatient drug treatment. His father also acknowledged that he himself had an alcohol problem and wanted a referral for his own chemical dependency.
Marijuana (Cannibis sativa) is the most common illicit drug abused in the United States, but is also used in certain circumstances for pain and anxiety control in patients with chronic disease. It is estimated that 102 million Americans (~40%) have used marijuana at some time in their lifetime. Children who use marijuana, especially at a younger age, are more likely to abuse other substances such as cocaine or heroine. Therefore patients using any illicit substance should be evaluated for additional substance abuse. Acute problems caused by marijuana include tachycardia, impaired coordination, increased respiratory illnesses, and problems with learning, memory and social behavior. Chronic abuse has been associated with anxiety, depression, schizophrenia and suicidal ideation. Marijuana used long term can be addicting and withdrawal symptoms including drug craving, decreased appetite, irritability, and sleeplessness.
Jimson weed (Datura stramonium) belongs to the nightshade family and the plant is widely distributed. The plant has toothed leaves with a strong odor. It has off-white, trumpet-shaped flowers and a walnut-sized, spined seed pod. All parts of the plant carry active ingredients which are the alkaloids atropine, hyoscyamine, and scopolamine. The physiological effects of atropine can be remembered by the saying: “blind as a bat, mad as a hatter, red as a beet, hot as hell, dry as a bone, the bowel and bladder lose their tone, and the heart runs alone.” Atropine overdoses almost always have delirium with visual and auditory hallucinations. Atropine overdose can cause obtundation and coma, respiratory arrest, seizures and hyperthermia. Symptoms usually begin within 30-60 minutes and can last 24-28 hours.
Because of its widespread distribution, jimson weed can contaminate other legal or illegal products. One MMWR report noted, “Because a large number of plants throughout the United States contain belladonna alkaloids, plants harvested for human consumption must be correctly identified. The public should be aware that all herbal products have the potential to be misidentified when collected, mislabeled, contaminated, or adulterated. Physicians and the public should report adverse reactions to herbal products to [the FDA.]”
Questions for Further Discussion
1. What other illegal drugs cause atropine-like symptoms?
2. What is the telephone number for the national poison control center?
3. What chemical dependency resources are available in your community?
4. What is the differential diagnosis of hallucinations?
- Disease: Drug Abuse | Marijuana Abuse | Poisoning
- Symptom/Presentation: Hallucinations
- Specialty: Adolescent Medicine | Emergency Medicine | Pharmacology / Toxicology | Psychiatry and Psychology
- Age: Teenager
To Learn More
To view pediatric review articles on this topic from the past year check PubMed.
Evidence-based medicine information on this topic can be found at SearchingPediatrics.com, the National Guideline Clearinghouse and the Cochrane Database of Systematic Reviews.
Information prescriptions for patients can be found at MedlinePlus for these topics: Poisoning and Marijuana.
To view current news articles on this topic check Google News.
To view images related to this topic check Google Images.
Centers for Disease Control. Epidemiologic Notes and Reports Jimson Weed Poisoning — Texas, New York, and California, 1994. MMWR.
January 27, 1995 / 44(03);41-44. Available from the Internet at http://www.cdc.gov/mmwr/preview/mmwrhtml/00035694.htm (rev. 1/25/1995, cited 9/30/2009).
Centers for Disease Control. Anticholinergic Poisoning Associated with an Herbal Tea — New York City, 1994. MMWR. March 24, 1995 / 44(11);193-195. Available from the Internet at http://www.cdc.gov/mmwr/preview/mmwrhtml/00036554.htm (rev. 3/24/1994, cited 9/30/2009).
Office of National Drug Control Policy. Marijuana Facts & Figures.
Available from the Internet at http://www.whitehousedrugpolicy.gov/drugfact/marijuana/marijuana_ff.html cited 9/30/09).
ACGME Competencies Highlighted by Case
1. When interacting with patients and their families, the health care professional communicates effectively and demonstrates caring and respectful behaviors.
2. Essential and accurate information about the patients’ is gathered.
3. Informed decisions about diagnostic and therapeutic interventions based on patient information and preferences, up-to-date scientific evidence, and clinical judgment is made.
4. Patient management plans are developed and carried out.
5. Patients and their families are counseled and educated.
7. All medical and invasive procedures considered essential for the area of practice are competently performed.
8. Health care services aimed at preventing health problems or maintaining health are provided.
9. Patient-focused care is provided by working with health care professionals, including those from other disciplines.
10. An investigatory and analytic thinking approach to the clinical situation is demonstrated.
11. Basic and clinically supportive sciences appropriate to their discipline are known and applied.
13. Information about other populations of patients, especially the larger population from which this patient is drawn, is obtained and used.
19. The health professional works effectively with others as a member or leader of a health care team or other professional group.
25. Quality patient care and assisting patients in dealing with system complexities is advocated.
26. Partnering with health care managers and health care providers to assess, coordinate, and improve health care and how these activities can affect system performance are known.
Donna M. D’Alessandro, MD
Professor of Pediatrics, University of Iowa Children’s Hospital